Alert archive / Tennessee / Flash Flood Warnings in 2015
Flash Flood Warning 22, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 17, 2015, 1:09 PM CDT for Hardeman County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2015, 1:09 PM CDT (18:09 UTC)
- Expired
- May 17, 2015, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Hardeman County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:05 PM CDT | FLASH FLOOD | 4 Sw Bolivar, TN | VAN BUREN ROAD CLOSED NEAR HIGHWAY 18 SOUTH IS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
746
WGUS54 KMEG 171809
FFWMEG
TNC069-172045-
/O.NEW.KMEG.FF.W.0022.150517T1809Z-150517T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
109 PM CDT SUN MAY 17 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARDEMAN COUNTY IN WEST TENNESSEE...
* UNTIL 345 PM CDT
* AT 109 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOLIVAR...CHICKASAW STATE FOREST...SILERTON...POCAHONTAS...
CLOVERPORT...MIDDLETON...TOONE...HORNSBY...HICKORY VALLEY...
SAULSBURY...MIDDLEBURG...HEBRON...VAN BUREN...ROGERS SPRINGS...
SHANDY...LACY...LISBON...PINE TOP...TEAGUE AND ESSARY SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3500 8918 3543 8904 3543 8884 3539 8884
3533 8879 3500 8879
$$2 follow-up statements
565
WGUS74 KMEG 171913
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT SUN MAY 17 2015
TNC069-172045-
/O.CON.KMEG.FF.W.0022.000000T0000Z-150517T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDEMAN TN-
213 PM CDT SUN MAY 17 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
HARDEMAN COUNTY...
AT 208 PM CDT...DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS
OCCURRED JUST TO THE SOUTHEAST OF BOLIVAR OVER THE PAST 90 MINUTES.
THE HEAVY RAIN HAS ENDED FOR NOW BUT RUNOFF WILL CONTINUE TO POSE A
FLASH FLOODING RISK. ADDITIONAL SHOWERS AND THUNDERSTORMS COULD MOVE
INTO THE AREA FROM THE SOUTH OVER THE NEXT COUPLE OF HOURS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOLIVAR...CHICKASAW STATE FOREST...SILERTON...POCAHONTAS...
CLOVERPORT...MIDDLETON...TOONE...HORNSBY...HICKORY VALLEY...
SAULSBURY...MIDDLEBURG...HEBRON...VAN BUREN...ROGERS SPRINGS...
SHANDY...LACY...LISBON...PINE TOP...TEAGUE AND ESSARY SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3500 8918 3543 8904 3543 8884 3539 8884
3533 8879 3500 8879
$$844
WGUS74 KMEG 172040
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT SUN MAY 17 2015
TNC069-172050-
/O.EXP.KMEG.FF.W.0022.000000T0000Z-150517T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDEMAN TN-
340 PM CDT SUN MAY 17 2015
...THE FLASH FLOOD WARNING FOR HARDEMAN COUNTY WILL EXPIRE AT 345 PM
CDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3500 8918 3543 8904 3543 8884 3539 8884
3533 8879 3500 8879
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:03 PM CDT, 6 minutes earlier.
Area forecast discussion, May 17, 1:03 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
103 PM CDT SUN MAY 17 2015
.DISCUSSION...
UPDATED FOR 18Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 1043 AM CDT SUN MAY 17 2015/
UPDATE...
TWO AREAS OF CONVECTION ARE OCCURRING ACROSS THE MIDSOUTH
CURRENTLY. REMNANTS FROM THE OKLAHOMA/WESTERN ARKANSAS CONVECTION
THAT DEVELOPED LAST EVENING CONTINUES TO PUSH INTO EASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING. ISOLATED
THUNDERSTORMS CONTINUE ALONG THE LEADING EDGE BUT OVERALL THE
TREND CONTINUES TO BE IN THE DYING PHASE. MEANWHILE...NEW SHOWER
AND THUNDERSTORM ACTIVITY IS DEVELOPING ACROSS NORTHEAST
MISSISSIPPI.
THE CONVECTION OVER EASTERN ARKANSAS/THE MISSOURI BOOTHEEL WILL
EVENTUALLY DIE OUT DURING THE EARLY AFTERNOON HOURS. NEW
DEVELOPMENT MAY OCCUR ACROSS THE AREA ALONG OLD OUTFLOW
BOUNDARIES. EXPECT THE CONVECTION OVER NORTHEAST MISSISSIPPI TO
CONTINUE TO DEVELOP INTO THE AFTERNOON HOURS. FLASH FLOODING WILL
BE THE MAIN THREAT TODAY...ESPECIALLY IN LOCATIONS THAT RECEIVED
HEAVY RAIN YESTERDAY. WILL UPDATE TO GO 70 POPS EVERYWHERE. WILL
ALSO LOWER HIGHS SLIGHTLY ACROSS NORTHEAST ARKANSAS.
KRM
DISCUSSION... /ISSUED 456 AM CDT SUN MAY 17 2015/
AN ACTIVE WEATHER PATTERN IS IN STORE FOR THE MIDSOUTH TODAY
THROUGH MONDAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS. HAVE
ISSUED A FLASH FLOOD WATCH FOR THIS AFTERNOON THROUGH MONDAY FOR
MUCH OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND A PORTION OF NORTHWEST MISSISSIPPI. THIS FLASH FLOOD
WATCH MAY NEED TO BE EXTENDED OVER MORE OF THE MIDSOUTH IN LATER
FORECASTS.
A STRONG UPPER LEVEL TROUGH WAS PUSHING INTO THE CENTRAL PLAINS EARLY
THIS MORNING WITH AN ASSOCIATED COLD FRONT STRETCHING FROM KS
SOUTHWARD INTO TX. THUNDERSTORMS HAD PUSHED WELL AHEAD OF THIS
SYSTEM FROM CENTRAL MO THROUGH NORTHWEST AR WITH SATELLITE
INDICATING WARMING TOPS AND THUS A WEAKENING TREND. THE HRRR
INDICATES THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING
EASTWARD INTO NORTHEAST AR AND THE MO BOOTHEEL THIS MORNING. THE
SHOWERS AND THUNDERSTORMS WILL GRADUALLY SLOW AS THE UPPER LEVEL
TROUGH MOVES TO THE NORTHEAST. REDEVELOPMENT OF CONVECTION IS
EXPECTED DURING THE DAY ALONG ANY BOUNDARIES FROM THE MORNING
CONVECTION. THE ATMOSPHERE IS FORECAST TO BECOME MORE UNSTABLE
ACROSS MUCH OF THE MIDSOUTH TODAY THAN IN RECENT DAYS AS THE COLD
FRONT SLOWS TO OUR WEST AND NORTH. BY LATE AFTERNOON...THE COLD
FRONT IS FORECAST TO STRETCH FROM CENTRAL MO INTO SOUTHWESTERN OK
AND THEN INTO TX. INCREASING SOUTHERLY WINDS THAT WILL BECOME
GUSTY ESPECIALLY ALONG AND WEST OF THE MS RIVER TODAY WILL PUSH
WARM AIR INTO THE REGION. WITH DAYTIME HEATING... ADDITIONAL
THUNDERSTORMS WILL DEVELOP ACROSS THE MIDSOUTH. MID LEVEL LAPSE
RATES WILL BE THE GREATEST FROM EAST AR AND THE MO BOOTHEEL INTO
NORTHWEST TN WHERE VALUES NEAR 7 DEGREES C/KM WILL OCCUR. 0-6 KM
BULK SHEAR VALUES ARE FORECAST TO BE POOR ACROSS THE AREA.
NEVERTHELESS...WITH THE INCREASING INSTABILITY A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE MIDSOUTH...MAINLY
THIS AFTERNOON AND EVENING. THE BETTER CHANCE FOR ORGANIZED SEVERE
THUNDERSTORMS WILL BE TO THE NORTH OF OUR AREA BUT MAY EXTEND
SOUTHWARD TO INCLUDE PORTIONS OF NORTHEAST AR...THE MO
BOOTHEEL...AND PORTIONS OF NORTHWEST TN WHERE UPPER LEVEL DYNAMICS
AND WIND FIELDS WILL BE STRONGER AS THE UPPER LEVEL TROUGH MOVES
TO THE NORTHEAST. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
SEVERE WEATHER THREATS. THE GREATEST LOW LEVEL STORM RELATIVE
HELICITY WILL ALSO BE PULLING TO THE NORTHEAST...BUT MAY STILL BE
ENOUGH FOR AN ISOLATED TORNADO ACROSS PORTIONS OF NORTHEAST AR AND
THE MO BOOTHEEL. MOIST AIR WILL CONTINUE ACROSS THE MIDSOUTH WITH
HIGH PRECIPITABLE WATER VALUES AGAIN TODAY RANGING BETWEEN 1.8 AND
2.0 INCHES. SURFACE DEW POINTS WILL CLIMB TO NEAR 70 ACROSS
PORTIONS OF THE AREA. HEAVY RAINFALL IS POSSIBLE ACROSS THE
MIDSOUTH AND ISSUED A FLASH FLOOD AS MENTIONED ABOVE. RAIN AMOUNTS
THROUGH MONDAY IN THE FLASH FLOOD WATCH AREA ARE EXPECTED TO RANGE
BETWEEN 2 AND 4 INCHES...LOCALLY MORE. THE FLASH FLOOD WATCH MAY
NEED TO BE EXTENDED ACROSS MORE OF THE MIDSOUTH IN LATER
FORECASTS.
FOR TONIGHT...MODELS ARE INDICATING THAT DEVELOPMENT OF A MESOSCALE
CONVECTIVE SYSTEM (MCS) MAY OCCUR ACROSS THE MIDSOUTH. THINK THIS
COULD LEAD TO VERY HEAVY RAINFALL AND FLASH FLOODING. THE NAM IS
SHOWING PRECIPITABLE WATER VALUES CLIMBING TO NEAR 2.2 INCHES ACROSS
PORTIONS OF THE MIDSOUTH WHICH IS ABOUT AS HIGH AS IT GETS THIS TIME
OF THE YEAR. DIFFICULT TO PINPOINT THE EXACT TRACK OF THE MCS THOUGH
AND SOME ADJUSTMENTS TO THE FLASH FLOOD WATCH MAY BE NEEDED IN LATER
FORECASTS.
THE COLD FRONT WILL PUSH INTO THE MIDSOUTH FROM THE NORTH MONDAY AS
UPPER LEVEL RIDGING OVER THE SOUTHEASTERN UNITED STATES WEAKENS. MORE
HEAVY RAINFALL IS POSSIBLE ACROSS THE MIDSOUTH ALONG WITH A FEW
STRONG THUNDERSTORMS.
MODELS INDICATE THE COLD FRONT PUSHING INTO NORTH MS TUESDAY AND
WEAKENING AS UPPER LEVEL RIDGING DEVELOPS ACROSS THE MIDSOUTH.
A LITTLE COOLER AND DRIER AIR WILL SPREAD IN BEHIND THE FRONT.
THE GFS AND ECWMF ARE NOT IN VERY GOOD AGREEMENT ON HANDING FRONTAL
SYSTEMS ACROSS THE MIDSOUTH TOWARD THE MIDDLE AND LATTER PART OF THE
WEEK. BUT LOOKS LIKE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL OCCUR.
JCL
&&
.AVIATION...
18Z TAFS
MVFR CIGS WILL TO LIFT TO VFR BY 19Z OR SHORTLY THEREAFTER. VFR
CONDS EXPECTED THIS AFTERNOON AND THIS EVENING OUTSIDE OF SHRAS
AND TSRAS. CARRIED VCTS AT ALL TERMINALS THIS AFTERNOON UNTIL
18/00Z WITH LOSS OF HEATING. SHORT RANGE MODELS INDICATE MORE
TSRAS EXPECTED TO FIRE UP ACROSS NE ARKANSAS THIS EVENING SO
PREDOMINANT TSRA FROM 18/02Z-18/06Z LOOKS GOOD. MODELS DISAGREE ON
HOW WIDESPREAD LOW CLOUDS LATER TONIGHT AND MON MORNING. BEST
CHANCES APPEAR TO BE AT KTUP AND PLACED A MVFR CIG THERE MONDAY
MORNING OTRW WILL GO WITH OPTIMISTIC FORECAST. MORE TSRAS
POSSIBLE LATER MON AM INTO THE AFTN.
SOUTH WINDS 10-12 KTS WITH HIGHER GUSTS THIS AFTN...8-10 KTS
TONIGHT.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES... AR...FLASH FLOOD WATCH
THROUGH MONDAY AFTERNOON FOR CLAY-CRAIGHEAD- CRITTENDEN-CROSS-
GREENE- LAWRENCE-LEE AR-MISSISSIPPI- POINSETT-RANDOLPH-ST.
FRANCIS.
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DESOTO-TUNICA.
TN...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 17, 8:33 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 833 AM CDT SUN MAY 17 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181545- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 833 AM CDT SUN MAY 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY AND TONIGHT FOR MUCH OF NORTHEAST AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL... MUCH OF WEST TENNESSEE AND A PORTION OF NORTHWEST MISSISSIPPI. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THIS AREA. LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS THE REMAINDER OF THE MIDSOUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FLASH FLOOD WATCH WILL CONTINUE MONDAY FOR MUCH OF NORTHEAST AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND A PORTION OF NORTHWEST MISSISSIPPI. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED TO INCLUDE MORE OF THE MIDSOUTH IN LATER FORECASTS. A FEW STRONG THUNDERSTORMS MAY OCCUR MONDAY WITH STRONG GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE RELAY ANY FLASH FLOODING OR SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:25 PM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Madison | 6 hr |
| May 16, 9:02 PM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 31 hr |
| May 17, 3:47 AM CDT | Flash Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 31 hr |
Nearby
Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.